Expert Urges Patients to Speak Up About Treatment Side Effects
Jeffrey Weber, M.D., Ph.D.
Jeffrey Weber, M.D., Ph.D., Deputy Director of the Laura and Isaac Perlmutter Cancer Center at NYU Langone Medical Center, discusses how important it is that patients speak up when they experience side effects from their cancer treatments. This is particularly important as checkpoint inhibitors such as Opdivo (nivolumab) and Yervoy (ipilimumab) continue to move into the treatment realm for melanoma.
Gastrointestinal toxicity is one of the most dangerous side effects that patients receiving Opdivo plus Yervoy can experience, but if they are taken care of sooner, rather than later, severe and potentially life-threatening events can be avoided. In his experience as an oncologist treating patients with melanoma, Weber said that many of the major problems regarding toxicities happen when patients wait days to tell their health care team about an issue that they are having.